Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

An improved bound on the Hausdorff dimension of Besicovitch sets in $ \mathbb{R}^3$


Authors: Nets Hawk Katz and Joshua Zahl
Journal: J. Amer. Math. Soc. 32 (2019), 195-259
MSC (2010): Primary 42B25
DOI: https://doi.org/10.1090/jams/907
Published electronically: August 29, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that every Besicovitch set in $ \mathbb{R}^3$ must have Hausdorff dimension at least $ 5/2+\epsilon _0$ for some small constant $ \epsilon _0>0$. This follows from a more general result about the volume of unions of tubes that satisfies the Wolff axioms. Our proof grapples with a new ``almost counterexample'' to the Kakeya conjecture, which we call the $ \operatorname {SL}_2$ example; this object resembles a Besicovitch set that has Minkowski dimension 3 but Hausdorff dimension $ 5/2$. We believe this example may be an interesting object for future study.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 42B25

Retrieve articles in all journals with MSC (2010): 42B25


Additional Information

Nets Hawk Katz
Affiliation: California Institute of Technology, Pasadena, California 91125

Joshua Zahl
Affiliation: University of British Columbia, Vancouver, British Columbia, Canada V6T 1Z4

DOI: https://doi.org/10.1090/jams/907
Received by editor(s): May 20, 2017
Received by editor(s) in revised form: September 16, 2017, and May 21, 2018
Published electronically: August 29, 2018
Additional Notes: The first author was supported by NSF grants DMS 1266104 and DMS 1565904
The second author was supported by an NSERC Discovery grant.
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society